Browse

You are looking at 1 - 4 of 4 items for :

  • Thyrotoxicosis x
  • Weight loss x
Clear All
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.

  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.

  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.

  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.

Open access

V Larouche and M Tamilia

Summary

Enteroviruses, including coxsackieviruses and Echovirus, are well known pathogens responsible for the development of thyroiditis. We describe the case of a 49-year-old woman with no personal or family history of thyroid disease who presented to the emergency room with a two-week history of daily fevers up to 39°C, a sore throat, occasional palpitations and diaphoresis, decreased appetite and an unintentional 10 kg weight loss over the same time course Physical examination revealed mild tachycardia, an intention tremor and a normal-sized, nontender thyroid gland without palpable nodules. The remainder of the physical examination was unremarkable and without stigmata of Graves’ disease. Her initial blood tests revealed overt thyrotoxicosis, elevated liver enzymes, an elevated C-reactive protein, a negative monospot and a positive CMV IgM antibody. Thyroid sonography revealed areas of hypoechogenicity and relatively low vascularity. Fine-needle biopsy showed a lymphocytic infiltrate. The patient was treated symptomatically with propranolol. On follow-up, the patient became euthyroid, and her liver enzymes normalised. Previous cases of CMV-induced thyroiditis occurred in immunosuppressed patients. This is the first reported case of a CMV-mononucleosis-induced thyroiditis in an immunocompetent adult patient and serves as a reminder that viral illnesses are a common cause of thyroiditis with abnormal liver enzymes.

Learning points:

  • The differential diagnosis of thyrotoxicosis with abnormal liver enzymes includes severe hyperthyroidism and thyroid storm caused by Graves’ disease as well as the thyrotoxic phase of a thyroiditis, usually caused by a virus such as coxsackievirus or, in this case, cytomegalovirus.

  • Cytomegalovirus appears to be a recently recognized causal agent for thyroiditis, both in immunosuppressed and immunocompetent patients.

  • Careful follow-up of thyroid function tests in patients with thyroiditis allows clinicians to determine if patients’ thyroid hormone secretion normalizes or if they remain hypothyroid.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.